Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 100, NWS Midland/Odessa, TX

September 14, 1996Culberson County, Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 14, 1996, 7:30 AM CDT for Culberson County, Reeves County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 1996, 7:30 AM CDT (12:30 UTC)
Expired
Sep 14, 1996, 11:30 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Culberson County, TX, Reeves County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 141230
FFWMAF
TXC043-109-389-141630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
730 AM CDT SAT SEP 14 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1130 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...NORTHERN BREWSTER COUNTY
   ...EASTERN CULBERSON COUNTY
   ...WESTERN REEVES COUNTY
 
AT 729 AM CDT (629 AM MDT)... MIDLAND DOPPLER RADAR ESTIMATED
BETWEEN 1 AND 1 1/2 INCHES OF RAIN HAD FALLEN OVER THE LAST 1 TO 2
HOURS IN NORTHERN BREWSTER... EASTERN CULBERSON AND WESTERN REEVES
COUNTIES.  THE AREA OF PRECIPITATION CAUSING THIS HEAVY RAINFALL IS
MOVING NORTHEAST.  HOWEVER... INDIVIDUAL THUNDERSTORMS ARE
BUILDING OVER THE SAME LOCATIONS AND PRODUCING TORRENTIAL RAIN.  AN
ADDITIONAL 1 TO 2 INCHES OF RAIN CAN BE EXPECTED OVER THE NEXT HOUR
OR TWO.  RAINS OVER THE LAST SEVERAL DAYS HAVE LEFT GROUNDS
SATURATED SO MOST OF THIS RAINFALL WILL RUNOFF CAUSING LOCALIZED
FLOODING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 1:36 AM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Sep 14, 1:36 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
136 AM CDT SAT SEP 14 1996

LATEST WV IMAGERY SHOWING COPIOUS AMOUNTS OF MOISTURE STREAMING IN
FROM THE PACIFIC FROM REMNANTS OF HURRICANE FAUSTO.  EVEN THOUGH
KMAF 88D REFL PRODUCT QUITE FOR A CHANGE BELIEVE THIS WILL CHANGE
DRAMATICALLY OVER THE NEXT 6 TO 12 HOURS.  LOW CLOUDS AND FOG
ALREADY OCCURRING OVER FA EAST OF MOUNTAINS.  THIS WILL BE HARD TO
BURN OFF WITH DENSE CLOUD FIELD ABOVE.

BELIEVE MODELS HANDLING REMNANTS OF HURRICANE FAUSTO POORLY...
ESPECIALLY NGM AND ETA.  THIS IS NOT SURPRISING CONSIDERING ITS
ORIGIN.  BOTH NGM WANT TO TAKE SYSTEM AND ASSOCIATED PVA EAST BUT
THIS SEEMS HARD TO BELIEVE WITH H5 TROUGH TO ITS NORTHWEST.  THIS
WOULD IMPLY A MORE NORTHEASTWARD MOVEMENT WHICH IS EVIDENT ON LATEST
WV IMAGERY.  WILL TAKE THE MANUAL PROGS OVER MODELS AS THEY SEEM
CLOSEST. WITH ABUNDANT TROPICAL MOISTURE ALREADY STREAMING IN FROM
THE PACIFIC... THIS COMBINED WITH MID 60 DEWPOINTS AT THE SURFACE
MEANS ONLY ONE THING FOR THE FA... RAIN AND LOTS OF IT.  00Z
SOUNDINGS FROM MAF AND EPZ ALREADY HAD COMPUTED PWA VALUES OF NEAR
AN INCH... THESE VALUES WILL ONLY INCREASE OVER THE NEXT 24 HOURS.
HENCE... BELIEVE LOCALLY HEAVY RAINFALL IS A HIGH PROBABILITY OVER
FA WITH GREATEST CONCERN OVER MOUNTAINS. THEREFORE... RECOMMEND
ISSUING A FFA FOR AT LEAST THE MOUNTAINS IF NOT EXTENDING IT
EASTWARD AS WELL... ESPECIALLY WITH GROUNDS ALREADY SATURATED.

AS FOR TEMPERATURES... WILL GO BELOW GUIDANCE AS PAST FEW DAYS
TEMPERATURES HAVE BEEN STRUGGLING TO ENTER THE 70S AND WITH LITTLE
CHANGE IN PATTERN WILL STICK TO PERSISTENCE.

THANKS TO LBB FOR COORDINATION.

CNM  73/50
MAF  73/60
MRF  71/60
P07  76/6X0

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:51 AM CDTFlash Flood WarningMAFJeff Davis3 hr
Sep 14, 7:30 AM CDTFlash Flood WarningMAFBrewster4 hr
Sep 14, 8:29 AM CDTFlash Flood WarningMAFPecos, Reeves4 hr
Sep 14, 2:51 PM CDTFlash Flood WarningMAFPresidio4 hr
Sep 14, 2:57 PM CDTFlash Flood WarningMAFReagan3 hr
Sep 14, 6:11 PM CDTFlash Flood WarningMAFPecos, Terrell6 hr
Sep 14, 6:11 PM CDTFlash Flood WarningMAFReagan, Upton6 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.